Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 189, NWS Aberdeen, SD

September 5, 2005Roberts County, South Dakota; Traverse County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 5, 2005, 5:00 AM CDT for Roberts County, South Dakota; Traverse County, Minnesota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 5, 2005, 5:00 AM CDT (10:00 UTC)
Expired
Sep 5, 2005, 6:00 AM CDT
In force
60 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Traverse County, MN, Roberts County, SD

The radar

The Aberdeen radar (KABR), 135 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1729 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2489 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 4:00 AM CDT, 1 hour earlier.

Area forecast discussion, Sep 5, 4:00 AM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
400 AM CDT MON SEP 5 2005

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
FORECAST CHALLENGES ARE PRECIP CHANCES AND TEMPS EACH AND EVERY
FORECAST PERIOD IN THE SHORT TERM.

SFC COLD FRONT ATTM DRAPED ACROSS SW NODAK AND NW SODAK TRAILING
BACK ACROSS SOUTHERN MT. LEE-SIDE TROF ALSO EVIDENT IN PRESSURE
FIELD/88DS FROM KMBG SWWD THROUGH KPHP AND BACK TOWARD SW CORNER OF
SODAK THIS MORNING. FIRST LINE OF T-STORMS THAT FORMED SHORTLY AFTER
05Z HAVE PUSHED TO FAR EASTERN CWA WHILE A SECONDARY BROKEN LINE OF
T-STORMS NOW FORMING BEHIND THAT LINE...SO HAVE INLCUDED
ISOLD/SCATTERED T-STORM WORDING ACROSS THE EAST THROUGH FIRST PART
OF THIS MORNING.

00Z NAM AND GFS DID NOT HAVE ANY BIG DISCREPANCIES AT INITIALIZATION
AND PRODUCED COMPARABLE SOLUTIONS UNTIL DAY 3 WHEN THEY DISAGREE ON
HOW TO HANDLE EAST PAC ENERGY MOVING INLAND. PREFERRED THE GFS
SOLUTION AS IT MADE MORE METEOROLOGICAL SENSE...DIGGING THE SYSTEM
SOUTHWARD ALONG WEST CONUS COASTLINE IN STRONG JET MAX ON BACKSIDE
OF THE SYSTEM. MEANWHILE...IN THE SHORT TERM...LOOKING AT THREE
DISTINCT S/WS IN WATER VAPOR IMAGERY. THE FIRST IS LIFTING INTO
EASTERN NODAK AND IS RESPONSIBLE FOR ONGOING EASTERN CWA CONVECTION
THIS MORNING. A SECOND WAVE WAS BACK OVER WYOMING...LIFTING
NEWD...AND HAS HELPED SET OFF MORE THUNDERSTORMS ACROSS SE MT AND
FAR WESTERN SODAK. THIS WAVE SHOULD LIFT ACROSS WESTERN DAKOTAS
THROUGH THE LATE MORNING HOURS...SO HAVE INCLUDED A SLT CHANCE POP
TO COVER THIS AS LEE-SIDE TROF/COLD FRONT STILL HUNG UP OUT THERE
AND WOULD SERVE AS NEEDED FOCUSING MECHANISM FOR CONVECTION. A
WEAKER THIRD WAVE WAS SEEN ROUNDING THE BASE OF WESTERN CONUS
LONGWAVE TROF AND IS EXPECTED TO BE IMPACTING CENTRAL AND EASTERN
CWA BY EARLY EVENING. THIS WAVE IS EXPECTED TO ADD NEEDED MID-LEVEL
ASCENT TO FIRE OFF ANOTHER ROUND OF T-STORMS THIS EVENING OVER THE
EASTERN CWA. PLENTY OF INSTABILITY AND SHEAR TO GO ROUND ONCE AGAIN
TODAY AND THIS EVENING. SLOW MOVING COLD FRONTAL BOUNDARY STILL
PROGGED TO SLIP SWD OUT OF CWA BY TUESDAY MORNING. ATTENDENT
BAROCLINIC ZONE JUST NORTH OF THE BOUNDARY WILL BE AIDED BY UPPER
LEVEL JET STREAK AND BY LATE AFTERNOON...EXPECTING SOME LIGHT RAIN
TO DEVELOP IN FRONTOGENETICALLY FORCED ZONE ACROSS SOUTHERN HALF OF
CWA. THEN...BAROCLINIC ZONE SHIFTS SWD FOR APPX 24 HOURS BEFORE
RETURNING AS WAA AND MOISTURE ADVECTION REGIME WEDNESDAY NIGHT WITH
POTENTIAL FOR SOME OVER-RUNNING PRECIP WHEN A WEAK 700HPA S/W TROF
LIFTS NEWD ACROSS CWA.

TEMP FORECAST REMAINS RELATIVELY UNCHANGED. UNSEASONABLY WARM
AIRMASS PERSISTS ACROSS CWA TODAY WITH 850HPA TEMPS NUDGING BACK UP
INTO THE MID TO UPPER 20C RANGE. THEN...COOLER AIRMASS SETS UP IN
POST COLD FRONTAL ENVIRONMENT FOR TUESDAY AND WEDNESDAY.

.LONG TERM...THURSDAY THROUGH SUNDAY
MAIN FCST CHALLENGE IN THE LONG TERM STILL DEAL WITH PCPN CHCS THRU
THE EXTENDED.

MODELS SHOW A WIDE SPREAD IN PCPN SOLN FOR THURS...WITH THE CANADIAN
GIVING THE UPPER MIDWEST A DRENCHING...WHILE THE GFS IS A LITTLE
MORE LACKLUSTER IN ITS THOUGHTS. UPPER FLOW BETWEEN THE MODELS IS
THE SAME WITH SLIGHT RIDGING TAKING PLACE WITH WAVES TRAVERSING TOP
OF RIDGE. PROBLEM IS STRENGTH OF WAVES COMBINED WITH STRENGTH OF SFC
FRONT ORIENTED W-E ACROSS STATE BY END OF DAY THURSDAY. MODELS SHOWS
FRONT DRAPED ALONG ND/SD BORDER THRU 00Z SUNDAY BEFORE LIFTING
FEATURE NORTH NOW. THIS WILL ALSO MAKE TEMPERATURE FCST DIFFICULT.
FOR NOW...HAVE INHERITED 48HRS OF SLGT CHC/CHC POPS 12Z THUR THRU
12Z SAT. AGREE THAT THUR STANDS A SLGT CHC TSRA AS FRONT SLOWLY
LIFTS NORTH INTO REGION COMBINED WITH MINOR WAVE TOPPING RIDGE.
HOWEVER...THURSDAY NIGHT CHCS BEGIN TO LESSON AS SUBSIDENCE BEHIND
EXITING WAVE SHOWS UP ACROSS ERN SODAK COMBINED WITH 7H THETA-E
DOWNGLIDE. HAVE DROPPED THUR NGT CHC POPS FOR ERN CWA TO SLGT
CHC...AND REMOVED FOR FRIDAY AS ATTENTION TURNS TO UPPER TROF
PUSHING INTO REGION WITH GOOD SW FLOW ALOFT AND STRONGER WAVES
PUSHING IN. HAVE KEPT SLGT CHC FOR FRI NIGHT AS SFC TROF MOVES
THROUGH WITH A BIT BETTER FORCING NOTED ON 7H THETA-E SFC.

TEMP WISE...AGAIN POSTION OF WRM FRONT THUR-SAT WILL DICTATE WHERE
STRONGEST WARMING WILL TAKE PLACE. LATEST MEX GUIDANCE SUGGESTS
WARMER TEMPS THROUGH THE EXTENDED. HAVE OPTED TO BE A BIT MORE
CONSERVATIVE AND KEEP CURRENT GRIDS AS IS...WITH EXCEPTION OF
COSMETIC TWEAKING.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

DORN/HINTZ
Hazardous weather outlook, Sep 4, 6:00 AM CDT, 23 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
600 AM CDT SUN SEP 4 2005

MNZ039-046-SDZ006>008-011-018>023-051100-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
600 AM CDT SUN SEP 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY NIGHT. A LARGE HAIL
THREAT WILL BE ATTACHED TO THUNDERSTORMS THAT FORM MONDAY OR
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ033>035-045-048-051100-
STANLEY-SULLY-HUGHES-JONES-LYMAN-
600 AM CDT SUN SEP 4 2005 /500 AM MDT SUN SEP 4 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY DEVELOP LATER THIS AFTERNOON AND THIS
EVENING...WITH DAMAGING WINDS BEING THE MAIN SEVERE WEATHER THREAT.

THE GRASSLAND FIRE DANGER INDEX TODAY IS IN THE EXTREME CATEGORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY NIGHT. A LARGE HAIL
THREAT WILL BE ATTACHED TO THUNDERSTORMS THAT FORM MONDAY OR
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGHOUT THE MISSOURI RIVER
VALLEY OF NORTH CENTRAL AND CENTRAL SOUTH DAKOTA AFTER 5 PM CDT.

SDZ003-015-016-051100-
CORSON-DEWEY-POTTER-
600 AM CDT SUN SEP 4 2005 /500 AM MDT SUN SEP 4 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS MORNING.

THUNDERSTORMS MAY DEVELOP LATER THIS AFTERNOON AND THIS
EVENING...WITH DAMAGING WINDS BEING THE MAIN SEVERE WEATHER THREAT.

THE GRASSLAND FIRE DANGER INDEX TODAY IS IN THE VERY HIGH CATEGORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY NIGHT. A LARGE HAIL
THREAT WILL BE ATTACHED TO THUNDERSTORMS THAT FORM MONDAY OR
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGHOUT THE MISSOURI RIVER
VALLEY OF NORTH CENTRAL AND CENTRAL SOUTH DAKOTA AFTER 5 PM CDT.

SDZ004-009-051100-
CAMPBELL-WALWORTH-
600 AM CDT SUN SEP 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS MORNING.

THUNDERSTORMS MAY DEVELOP LATER THIS AFTERNOON AND THIS
EVENING...WITH DAMAGING WINDS BEING THE MAIN SEVERE WEATHER THREAT.

THE GRASSLAND FIRE DANGER INDEX TODAY IS IN THE HIGH CATEGORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY NIGHT. A LARGE HAIL
THREAT WILL BE ATTACHED TO THUNDERSTORMS THAT FORM MONDAY OR
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGHOUT THE MISSOURI RIVER
VALLEY OF NORTH CENTRAL AND CENTRAL SOUTH DAKOTA AFTER 5 PM CDT.

SDZ005-010-017-051100-
MCPHERSON-EDMUNDS-FAULK-
600 AM CDT SUN SEP 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS MORNING.

THUNDERSTORMS MAY DEVELOP LATER THIS AFTERNOON AND THIS
EVENING...WITH DAMAGING WINDS BEING THE MAIN SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY NIGHT. A LARGE HAIL
THREAT WILL BE ATTACHED TO THUNDERSTORMS THAT FORM MONDAY OR
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 5 PM CDT.

SDZ037-051100-
HAND-
600 AM CDT SUN SEP 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY NIGHT. A LARGE HAIL
THREAT WILL BE ATTACHED TO THUNDERSTORMS THAT FORM MONDAY OR
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ036-051-051100-
HYDE-BUFFALO-
600 AM CDT SUN SEP 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER INDEX TODAY IS IN THE VERY HIGH CATEGORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY NIGHT. A LARGE HAIL
THREAT WILL BE ATTACHED TO THUNDERSTORMS THAT FORM MONDAY OR
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

In the hours before

Local storm report, Sep 5, 1:00 AM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
100 AM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 AM     HAIL             CLAREMONT               45.67N 98.01W
09/05/2005  0.75 INCH        BROWN              SD   LAW ENFORCEMENT

&&

DORN
Special weather statement, Sep 5, 4:07 AM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
407 AM CDT MON SEP 5 2005

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-051015-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA...
ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...HIGHMORE...MILLER...FORT THOMPSON
407 AM CDT MON SEP 5 2005

...SEVERE THUNDERSTORM WATCH NUMBER 767 HAS EXPIRED...

SEVERE THUNDERSTORM WATCH NUMBER 767 THAT WAS IN EFFECT FOR PARTS
OF CENTRAL AND NORTHEAST SOUTH DAKOTA HAS BEEN ALLOWED TO EXPIRE.

HINTZ

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 12:54 AM CDTSevere Thunderstorm WarningABRMarshall51 min
Sep 5, 4:43 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter47 min
Sep 5, 5:22 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk53 min
Sep 5, 5:33 PM CDTSevere Thunderstorm WarningABRMcPherson57 min
Sep 5, 6:45 PM CDTSevere Thunderstorm WarningABRBrown51 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.